Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 1997, 4:37 PM CDT for Presidio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 1997, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 4, 1997, 5:40 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Presidio County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 042137 RRA SVRMAF TXC377-042240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 437 PM CDT WED JUN 4 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 540 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...WESTERN PRESIDIO COUNTY AT 434 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 40 MILES WEST OF MARFA OR 3 MILES SOUTHEAST OF CANDELARIA MOVING SOUTHWEST AT 5 MPH. THIS STORM WILL MOVE INTO THE CANDELARIA VICINITY BY 445 PM CDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MURDOCH/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:04 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 4, 2:04 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 203 PM CDT WED JUN 4 1997 17Z SURFACE ANALYSIS SHOWS A VERY WEAK PRESSURE GRADIENT OVER THE AREA WITH A POSSIBLE WEAK BOUNDARY ORIENTED NORTHWEST-SOUTHEAST FROM THE EDWARDS PLATEAU TO THE SOUTH PLAINS MOVING IN A SOUTHERLY DIRECTION. THIS BOUNDARY SHOWS UP NICELY ON THE LATEST VISIBLE SATELLITE IMAGERY WITH CUMULUS ABOUNDING. DRYLINE IN EXTREME WESTERN NM WITH DEWPOINTS MAINLY IN THE 60S OVER THE CWA. KMAF 88D REFLECTIVITY SHOWING CONVECTION BEGINNING TO FIRE OVER THE DAVIS MOUNTAINS. MODELS IN GOOD AGREEMENT WITH CONTINUING TO WEAKEN H5 RIDGE NEXT 36 HOURS. LITTLE DYNAMICS EXPECTED NEXT TWO PERIODS AS DYNAMICS REMAIN EAST AND WEST OF THE AREA. HOWEVER... WITH WEAKENING CAP BELIEVE STORMS WILL CONTINUE TO FIRE OVER THE MOUNTAINS AND MOVE SLOWLY SOUTH TO SOUTHEAST. AS A RESULT...GREATEST CHANCE OF CONVECTION WILL BE NEAR THE MOUNTAINS. AFOREMENTIONED BOUNDARY MAY ACT AS ANOTHER FOCUS PRODUCE AN ISOLATED THUNDERSTORM THIS EVENING BUT ONCE NIGHT FALLS EXPECT ALL ACTIVITY TO DIE QUICKLY AS LLJ LACKING. WITH WEAK FLOW ALOFT AND THTE RIDGE OVER THE WESTERN PORTIONS WILL HAVE TO MONITOR FOR POSSIBLE LOCALLY HEAVY R@AINFALL AND POSSIBLE FLOODING. AS FOR TEMPERATURES... WILL STICK VERY CLOSE TO PERSISTENCE TONIGHT AND TOMORROW WITH A TOUCH OF GUIDANCE. MAF 65/89 1- CNM 66/90 21 MRF 57/86 11 P07 69/88 -- EARLE
In the hours before
Local storm report, Jun 4, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
420 PM CDT WED JUN 4 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM FORT DAVIS TX 1.00 INCH HAIL
06/04/97 JEFF DAVIS
348 PM VALENTINE TX 1.75 INCH HAIL
06/04/97 JEFF DAVISThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:31 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 49 min |
| Jun 4, 6:08 PM CDT | Flash Flood Warning | MAF | Presidio | 5 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.